The Nurse congratulated me on getting paced..............

Three years ago now. I had sever A Fib the rythem specialist told me the ablation didnt work and he would install a pacemaker After the surgery The nurse asked if I was excited to know I would likely live a very long life now that I hada St Jude pacemaker/Defibrillator ? Who wouldnt be right?  I was always known for being high energy, I was very active skiing, swimming, scuba, weight lifting/body building. I could play my drums for hours on end. I'm 70 Y.O. now, grateful to be alive but also very much afraid!  I have gained 100Lbs all in what is now a monster belly, I gasp for breath at the slightest activity, I am dizzy almost all the time,  Many times each day I literally stop breathing and snap to realize I havn't  drawn a breath in over a minute. I have to consciuously cause myself to draw breath. The oxygen deprivation seems to cause  an instant & dire need to pee, so intense that I sleep with the urinal flask I took home form the hospital next to my bed. I gasp awake and dive for the flask as I am about to literally wet the bed like a 2 year old.... WTF? . I have noticed that if I hyper ventilate I can immediately stop the intense need to urinate, as if the oxygen deprivation causes a need to pee reflex. I feel like I am not living but merely existing. I am alive but am I living. Am I doomed to a sendintary life for the remainder of my time. I question the xeralto, the lisinipril, the Xentor, the carvid are causing me to not be able to walk across the house without gasping for breath, or feel like I am going to pass out. I had my low end BPM amped to 65 my accelorator raised to 110, but I am afraid to exceed that high end in fear I will go into a Fib. I wonder why my condition is unlike all these I read about. The people jogging, lifting weights and living normal active lives........................... I am not able to just accept the Dr.'s explaination that everybody is different, and each case unique. Is my situation really unique, I ask all of you that.... do you feel any of what I describe? I am not sure that a life sitting in a chair watching the world go by is a life at all...........................


3 Comments

Fight back

by Gemita - 2021-01-25 21:08:21

Tony,

Yes I feel a lot of what you describe and although AF sufferers have their own personal brand of AF and other unique health conditions contributing to AF, AF symptoms such as you describe are hardly unique to you, so hit back and as hard as you can and educate your doctors.  How little some of them seem to know about the problem with having to pee excessively for example during AF.  It drives me crazy too. You describe your urgency so well, so amusingly, but of course, it is not.  I also wanted to know why I urinated so many times during A-Fib episodes and no doctor could tell me, at least the ones I asked. Apparently, when in A-Fib, the “atrial natriuretic peptide hormone” in the atria kicks in and acts as a diuretic to lower the blood pressure and regulate the calcium and salt in the body.  It happens with atrial tachyarrhythmias when they hit a certain rate, say above 120 bpm.  Clever really.  But more doctors should know this basic stuff, which is hardly new to the AF community.  We shouldn’t have to resort to Google Scholar to find answers and some respite !

Well I am not overweight (yet) but I have suffered from AF since 2014 when my life changed forever.  From taking no pills, I found myself on a cocktail of pills initially from anticoagulation to anti arrhythmics to beta blockers and on taking each pill I felt worse.  I felt dizzy, faint, breathless, my AF seemed to get worse too not better.  I had brain fog and I couldnt function.  The treatment for the AF was actually far worse than the AF.  Then after 3 years of this torture experimenting with different meds I decided enough was enough.  I told my cardiologist I wasn’t taking anything and wanted another plan.  I am in the UK.  They pleaded with me that I could stop everything except my blood thinner.  I accepted the challenge.  They suggested an ablation around the pulmonary veins, an AV Node ablation or a pacemaker.  I chose the latter.  Now with minimal medication, a higher heart rate setting, my rhythm disturbances are more controlled.  I was not successful with the pacemaker until I stopped many meds though including Flecainide and Digoxin.  I am still on low dose Bisoprolol which helps calm any high heart rates.  My pacemaker works much better now without interference from medication.

When I am in AF there is no way that I can exercise comfortably, particularly with high heart rates.  I think folks here without arrhythmias have the potential to do more than those of us with arrhythmias, so don’t be so hard on yourself please.  You need to try to get fit again, lose some weight, maybe change some of your meds if you can (for example maybe switch from Xarelto to Apixaban - latter gentler on stomach and excellent safety profile) or try something new and drop some of your other meds.  With the right treatment you may be able to get back to some of your activities.  Don't let AF define you.  It is a real pest if you allow it to take over.  It can be controlled.  I am proof of that and I was really in trouble.  I may need further treatment but for the moment  I am still in control and it feels good.  

So I challenge you, how are you going to tackle this, give up or fight back?

It can be much better!

by Pharnowa - 2021-01-25 23:56:53

Tony,

I've only been paced for two and a half months. I've had AFib for 3+ years. I have a couple of thoughts but I'm not professing to know what your experience is to you.

I've learned what can trigger my AFib, such as alcohol and caffiene. I strive to have neither. But I also believe being outside in hot, humid weather does too. I can't totally avoid that, but I do alter walking to get out early in the morning and I got a recumbant bike. I previously ran. I nap now and I never did before. I made some accomodations.

I would have preferred to have no cardiac problems, but I believe we can become resilient.

So I pee a lot some days. If I were dead I wouldn't pee at all. For Christmas I got a high tech, two flush toilet and cut my toilet water use by 75%! I'm feeling good that I didn't let my environmental footprint blow up.

You didnt say a lot about your PM. Have you questioned if your settings could be tweaked with your device nurse or EP? I have never felt my persevering to reasonably increase exercise tolerance triggered my AFib. I usually exceed my upper setting.

If it were me, If get a second opinion on the medications and overall progress. You sound to have been in great shape and I think you could be again. Maybe not all previous activities, but you're too young to vegetate.

One last thought. You may be depressed. It's well known that many suffer depression after cardiac events and procedures. It can be associated with the medications too. That can be treated! A second opinion may help as it's action toward achieving improvement.

Best wishes to you!

 

 

Yes, it can get better

by Julros - 2021-01-28 17:23:36

I am so sorry that you are feeling so poorly. With all that weight gain I hope your ejection fraction and kidney status have been evaluated, because you could have fluid overload. I am assuming from you having an ICD and your meds that you have heart failure? Do you have a biventricular pacer? 

I have occasional episodes of a fib and I can tell from the feeling of nausea that comes over me, and lack of endurance. I agree with the others, be sure your settings are optimized. I take apixaban and have not had any side effects of it, other than the price. 

 

You know you're wired when...

Airport security welcomes you.

Member Quotes

Good luck with your surgery. It will improve life amazingly.